Minnesota, 2024Flooding in Minnesota, May 24 to 29, 2024
May 24 to 29, 2024 · NWS FGF · 3 events in 3 counties and zones
Heavy Rain brought on river flooding in late May of 2024 in Minnesota.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- $2,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy Rain brought on river flooding in late May of 2024 in Minnesota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 24, 6:28 AM CST, 2 hours 17 minutes earlier. Its key messages:
- Will keep monitoring impacts of rain from Thursday and additional rain today for rises on area rivers.
- Temperatures today in Cando-Langdon areas from model data seem hard to believe as HRRR drops them into the mid 30s midday and aftn. Kept hourly temps a tad warmer upper 30s and rain in the fcst.
- Low temps below 36F possible in northeast ND late tonight/early Saturday. Confidence not yet high enough to issue any frost headlines.
Area forecast discussion, May 24, 6:28 AM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
728 AM CDT Fri May 24 2024
.KEY MESSAGES...
- Will keep monitoring impacts of rain from Thursday and
additional rain today for rises on area rivers.
- Temperatures today in Cando-Langdon areas from model data seem
hard to believe as HRRR drops them into the mid 30s midday and
aftn. Kept hourly temps a tad warmer upper 30s and rain in the
fcst.
- Low temps below 36F possible in northeast ND late
tonight/early Saturday. Confidence not yet high enough to
issue any frost headlines.
&&
.UPDATE...
Issued at 721 AM CDT Fri May 24 2024
Forecast going as anticipated. Upper low in far north central SD
at 12z with sfc low between Aberdeen and Bismarck. Both lows
will track northeast today and be near Pembina ND region by late
in the day. On the southeast and east side of upper low as
surface boundary moves around the low, will need to monitor for
funnels or if increased instability low topped supercelll
hazards. This would be I think timing wise more in the mid RRV
and parts of MN ESE from GFK to Mahnomen region.
&&
.DISCUSSION...
Issued at 340 AM CDT Fri May 24 2024
Upper low in northwest South Dakota with surface low east of
Hettinger ND at 08z. The upper low and sfc low will move
northeast today and be just west of Grand Forks at 18z and be
near Pembina ND at 00z. The initial area of rain and
thunderstorms has moved thru most of the the Red River valley
and now into south central Manitoba. Deformation rain band is
from SW Manitoba thru the Turtle Mountains, Minot to Dickinson
area into parts of western SD. Looking to our south another
surge of showers and a few t-storms is moving north-northeast
thru SW Minnesota and far eastern South Dakota. This area of
moisture will spread into the Red River valley and thru NW/WC MN
during the course of the day as rain wraps back around the
system into central ND.
A few things to consider today.
Track of upper low just west of GFK and surface low near GFK
early to mid afternoon will put the mid RRV in a favored spot
for potential low topped thunderstorms, Canadian GEM has about
500 mb MU CAPE into the Grand Forks area early this afternoon,
with GFS and other short term models a bit weaker more like
100-200 j/kg. Unless some sunny breaks occur and allow temps to
warm just east of the upper low early this aftn, unsure if
enough instability will be realized for low topped supercells.
May be more showers, weak t-storms. But with upper level low and
sfc low nearby and potentially a weak cold front swinging north
around the low, some sfc vorticity. This pattern does look like
prev patterns when funnels have occurred. Uncertainity is too
high to message this in social media, but worth mentioning in
this forecast discussion. I would peg the chance for conditions
favorable for funnels to be 40 pct.
Winds on the backside of the system will br near advisory
levels, with strongest mixing south central ND into central SD.
Though a period of potential wind gusts near 45 kts is possible
into SW fcst area 21z-00z period today. Coord with ABR and BIS
and for SE ND will not issue a wind adv at this time since
stronger wind potential is not til late today and the situation
can be evaulated further during the dayshift.
What has me scratching my head the most is model insistence that
temps will drop into the mid 30s in north central ND and parts
of Devils Lake/Langdon areas this aftn with rain mixing or even
changing to snow some models suggest. I have a tough time with
this degree of cooling as there is no source of that cold of an
airmass anywhere close and dew pt/temp differences are already
at 0-1C so not like there is evaporation cooling involved. HRRR
temps would be the coldest. NBM temps used in fcst would have
upper 30s and rain in that area. Something to monitor for sure.
If any place would get wet snow later today it would be higher
terrain of the Turtle Mountains. But also I always recall many
times the Langdon surprise as it cools there more than anywhere
else it seems.
Tonight....how cold will it get. There is no big high moving in
and potential for scattered clouds at least and some wind. NBM
lows showing 31 in Towner county seem too aggressive, so kept
coldest temp at 32 in NW fcst area. Frost tool gives no frost
due to cloud/wind potential. My confidence in lows below 35 in
Devils Lake-Langdon area is about 50 percent and for lows to 32F
about 20 percent. Just not enough confidence yet to issue any
frost advisory for areas with low temps below 36F at this time.
BIS agreed.
Saturday into Monday will feature a broad 500 mb east-west
trough over the area. Some weak embedded short waves with enough
sfc heating in the aftn to generate a few hundred CAPE and a
chance for a few showers each day.
Tues-Wed should see an upper ridge build in temporarily and
temps warm some, before a possible next 500 mb wave moves in
late next week.
&&
.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 721 AM CDT Fri May 24 2024
Aviation is VFR cloud bases RRV and MN east of the advancing low
pressure system that will move to just west of GFK to near
Pembina by late today. Rain bands will move northwest and around
the low and in these rain bands in the RRV and MN some brief
MVFR or IFR conditions in vsby or ceilings possible. Most
widespread IFR ceilings DVL basin. Some lower ceilings likely to
spread southeast or east as low passes by late tonight into this
evening. Gusty winds today and changing winds, from more east to
southeast RRV and MN then to the west late aftn/eve as low moves
by. Winds turning northwest DVL and gusty all day. Potential for
gusts 35 kts at any one TAF site.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&
UPDATE...Riddle
DISCUSSION...Riddle
AVIATION...Riddle
Hazardous weather outlook, May 24, 4:38 AM CST, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
538 AM CDT Fri May 24 2024
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-251045-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
538 AM CDT Fri May 24 2024
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Within the area of showers today, there will be scattered
thunderstorms. Early afternoon will see an upper low and surface
low west of Grand Forks. It is possible with this upper low nearby
the atmosphere may become favorable for the chance for funnel
clouds. This would be primarily be in the mid Red River valley and
parts of northwest Minnesota.
Also late afternoon will see a period of gusty northwest winds
into the Valley City, Lisbon and Forman areas and there is a
chance for wind gusts over 40 mph.
Lows late tonight in northeast North Dakota may be below 36
degrees and this may bring the risk of frost.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
dtr
Flood, Clay
- When
- May 24, 8:45 AM CST to May 29, 6:56 AM CST
- Where
- Clay County, 4.2 mi NNE of Dilworth to 2.84 mi WSW of Averill
- Cause
- Heavy Rain
- Property damage
- $500
- Crop damage
- $500
- Reported by
- River/Stream Gage
- Coordinates
- 46.937, -96.667
Dilworth gage, on the Buffalo River. Crested at 12.5 ft on May 30th.
Flood, Polk
- When
- May 25, 9:50 AM CST to May 28, 7:41 PM CST
- Where
- Polk County, 6.75 mi SW of Northland to 3.21 mi SSE of Northland
- Cause
- Heavy Rain
- Property damage
- $500
- Crop damage
- $500
- Reported by
- River/Stream Gage
- Coordinates
- 48.005, -97.114
East Grand Forks gage, on the Red River. Crested at 27.31 ft on May 29th at 4:45 PM.
Flood, Marshall
- When
- May 25, 9:50 AM CST to May 29, 6:18 PM CST
- Where
- Marshall County, 4.73 mi SW of Big Woods to 5.84 mi NNE of Oslo
- Cause
- Heavy Rain
- Property damage
- $500
- Crop damage
- $500
- Reported by
- River/Stream Gage
- Coordinates
- 48.253, -97.195
Oslo gage, on the Red River. Crested at 25.34 ft on May 30th at 11:15 AM.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Arkansas, May 24, 2024$500,000 · EF1 · 6 events
- Tornadoes in Iowa, May 24, 2024$292,000 · EF1 · 7 events
- Tornadoes and Hail in Iowa, May 24, 2024EF1 · 52 events
- Hail and Damaging Winds in Iowa, May 24, 20242.75 in hail · 68 events
- Hail and Damaging Winds in Indiana, May 24, 2024$109,000 · 1.25 in hail · 13 events
- Flash Flooding and Hail in Mississippi, May 24, 2024$61,000 · 2.75 in hail · 23 events
- Damaging Winds in Maryland, May 24, 2024$112,000 · 52 kt wind · 4 events
- Tornadoes and Damaging Winds in Iowa, May 24 to 25, 2024EF1 · 26 events
- Tornadoes and Hail in Illinois, May 24, 2024EF1 · 15 events
- Flash Flooding and Flooding in Illinois, May 24, 20241.75 in hail · 34 events
- Tornado and Hail in North Carolina, May 24, 2024EF1 · 8 events
- Flash Flood and Hail in Missouri, May 24, 2024$30,000 · 2.5 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172738, 1172739, 1172740.